What are the red flags that should alert the hospitalist to an adverse cutaneous reaction?
When must the offending drug be discontinued?
How do you treat through a cutaneous reaction?
What is the recommended treatment for Stevens-Johnson syndrome/toxic epidermal necrolysis?
When should you call a dermatology consult?
How do you counsel the patient at time of discharge?
Complications of drug therapy are the most common adverse events associated with inpatient admissions and hospital discharge. In the United States, adverse drug events account for up to 140,000 deaths and $136 billion in costs annually. Skin involvement occurs frequently in drug reactions, and may be a presenting manifestation. While most cutaneous reactions are benign and self-limiting, serious adverse cutaneous reactions affect 2% to 3% of inpatients, and lead to 0.1% to 0.3% of hospital fatalities. However, early recognition of clinical findings (Table 142-1) is critical to ensure prompt drug discontinuation and prevent further complications. Risk factors include female gender, age, immunosupression, and greater number of medications. Common culprits are penicillins, sulfonamides, and nonsteroidal anti-inflammatory agents (NSAIDs).
++ Table Graphic Jump Location Table 142-1 The “Red Flags” of Adverse Cutaneous Drug Reactions ||Download (.pdf)
Table 142-1 The “Red Flags” of Adverse Cutaneous Drug Reactions
| Palpable purpura|
| Confluent erythema|
| Epidermal necrosis|
| Mucosal involvement|
| Facial edema|
| Fever (>40°C)|
| Skin tenderness|
| Shortness of breath, wheezing|
| Liver function tests > 3x normal|
| Eosinophilia (>1500/mm3)|
Cutaneous drug reactions occur by both immunologic and nonimmunologic mechanisms. Genetic predisposition, host characteristics, and probably other poorly understood factors also play important roles.
Nonimmunologic mechanisms are predictable drug reactions, related to overdose, cumulative toxicity, and delayed toxicity. Immunologic mechanisms are often unpredictable. They are classified into four categories. Type I reactions are IgE-mediated responses that activate mast cells, and produce urticaria, angioedema, and hemodynamic instability. Type II reactions involve cytotoxic IgG responses, and often cause blood cell dyscrasias, such as hemolytic anemia, thrombocytopenia, and leukopenia. In type III reactions, immune complex deposition and complement activation produce a vasculitis or serum sickness-like presentation. Finally, type IV reactions are T-cell mediated, and account for most drug exanthems. The character of the skin rash may depend on the type of T-cell response elicited. For example, T-helper 2 responses produce interleukin-4 and -5 secretion and the classic exanthem or morbilliform rash with both erythematous macules and papules (Figure 142-1). A predominantly cytotoxic T-cell response may lead to keratinocyte necrosis and vesicular and pustular eruptions. The T-cell response elicited is determined by the antigenic epitopes of the drug, which depend upon the drug's chemical reactivity, prior metabolism, and protein binding. In Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), keratinocyte death is also influenced by activation of fatty acid synthetase (Fas) receptors, leading to caspase activation and keratinocyte apoptosis.